Labyrinthitis (“lab-uh-rin-THY-tus”) is a problem deep inside the inner ear. It happens when the labyrinth, a part of the inner ear that helps control your balance, gets swollen and inflamed. The main symptoms of labyrinthitis are vertigo, nausea, and hearing loss. Vertigo makes you feel like you’re spinning or whirling. With labyrinthitis, the vertigo begins without warning. It may be severe enough to make you vomit or make you feel sick to your stomach. Vertigo slowly goes away over a few days to weeks. But for a month or longer you may still get vertigo symptoms if you suddenly move your head a certain way. The last time that I had labyrinthitis (about two to three years ago) my doctor told me it was because of the sweet and low that I had just started consuming. It seems I may have an allergy to aspartame and/or saccharin. I have cut out both completely from my diet (or so I had thought). In a dizzy state I went to the refrigerator to look at everything I had been eating. I knew from the way that I was feeling that once again I had labyrinthitis. It seems that the yogurts I had been eating for the last week had aspartame in them. I didn’t realize this until last night’s episode. Now I really have to look at every ingredient that I am eating. I have to check every package. It scares me a bit that something that is in so many of our foods can make someone feel so sick. It really makes you think about every little thing that you are putting in your mouth, how it was produced and what might be lurking under the surface.